Understanding the science of tachyphylaxis can provide valuable insights into various medical conditions, including the perplexing phenomenon of Topical Steroid Withdrawal (TSW). This article aims to shed light on what tachyphylaxis is, its causes, how it is diagnosed, its types, and how it relates to TSW.
What is Tachyphylaxis?
In the simplest terms, tachyphylaxis refers to the rapid diminution of response to a drug after repeated doses. (1) Over time, the body builds up a form of ‘resistance,’ meaning the same dosage yields less impact than before, thus requiring increasing doses to achieve the same effect. The term was initially coined in the context of pharmacology, yet it is now applied to other areas of medical science.
Mechanism of Tachyphylaxis
The onset of tachyphylaxis seems to be heavily dependent on dose frequency and total time of administration. In the case of the latter, the longer a drug is administered, the higher the possibility of tachyphylaxis. However, as earlier mentioned, there are cases of tachyphylaxis developed after the initial dose.
According to one study which monitored the onset of tachyphylaxis in rats, desensitzation was delayed when the dose frequencies were kept short. It was noted that when the analgesic was allowed to wear off and pain sensation returned, tachyphylaxis occurred faster. It was stated that it is more common to become desensitized to a once-daily regimen than to a three times daily regimen (2). These findings point to the central nervous activity of tachyphylaxis.
Scientists have proposed the possible mechanisms of tachyphylaxis to be receptor saturation and exhaustion of neurotransmitters (3). This claim is plausible when we consider the fact that withholding therapy for a few days or weeks will restore effectiveness.
Is Tachyphylaxis related to Tolerance?
Proponents consider Tachyphylaxis to be a form of tolerance. However, there are some stark differences between the course of action of Tachyphylaxis and that of Tolerance.
Tolerance is defined as a phenomenon where a larger dose is required to produce an equal pharmacological outcome (4). In Tolerance, increasing the dose is enough to maintain pharmacological effectiveness. However, in tachyphylaxis, an increase in dose may or may not have an effect on therapeutic results.
Tolerance, often termed “Acquired Tolerance”, is characterised by physiologic and behavioural tolerance, in which the homeostatic nature of an individual learns to counterbalance the effects of the drug.
Tolerance is not easily resolved with withholding the medication, unlike tachyphylaxis. Tachyphylaxis generally occurs quicker and is more easily resolved than acquired tolerance.
Causes of Tachyphylaxis
Tachyphylaxis may be idiopathic. The following conditions, however, may be a reason for or adjunct to the onset of tachyphylaxis
- Non compliance by patient: tachyphylaxis seems to be worsened by sparse drug administration. This may be caused by a patient who misses too many doses.
- Short duration of use: this outcome is caused by a faulty prescription or an instance where a doctor prescribes a drug for a shorter period than recommended. The recommended dosage of the medication are not sufficient to produce a positive pharmacological output. Instead, it causes a desensitization of the receptors required to facilitate the desired effect.
- Presence of comorbidities: complications of the gastrointestinal tract or impairments to absorption may result in reduced dosage levels of a medication. This on its own may cause a reduction in pharmacological outcomes of therapy, which may be mistaken for tachyphylaxis.
Multiple factors contribute to tachyphylaxis, including biological mechanisms and drug-related attributes. As mentioned earlier, receptor desensitization plays a key role. This happens when drug-receptor interactions trigger intracellular changes, decreasing the receptors’ responsiveness.
Drug properties also matter. Some medications may inherently trigger tachyphylaxis due to their biochemical properties. For instance, vasoconstrictors often induce rapid tachyphylaxis. Additionally, the drug’s dose, frequency of administration, and duration of use can affect tachyphylaxis.
Diagnosis of Tachyphylaxis
The approach taken to identify tachyphylaxis often involves enquiring into the patient’s drug compliance levels. The physician may be concerned about the following:
- How you took the first dose of the medication
- How many hours interval you leave between doses
- How your condition improved or worsened during and after administration.
In many drug therapies, the first dose is twice the regular dose. This provides a form of “jump-start”. If this is neglected, the progression of therapy may be negatively affected. If this is the case, restarting the modulation will fix the issue.
If the underlying condition continues to worsen even after restarting therapy, it is an indication that Tachyphylaxis, not drug compliance, may be present.
Types of tachyphylaxis
Desensitization is classified based on the medication it affects.
- Nasal decongestants: The continuous administration of nasal decongestants like oxymetazoline, may cause a rebound decongestion due to tachyphylaxis. Nasal decongestants provide vasoconstriction but also downregulate the alpha adrenergic system. This triggers desensitization which may worsen initial symptoms
- Beta 2 Agonists: medications like Salbutamol are commonly used in the treatment of asthma. Asthma treatments are classified as Preventers and Controllers. Salbutamol is considered a short acting controller used when an asthma attack has begun. Aside from its short duration of action, salbutamol may not be recommended for continuous use because of the risk of tachyphylaxis and desensitization.
- Psychedelics: Psilocybin-containing mushrooms and Lysergic Derivative Acid (LSD-25) are prone to sudden tachyphylaxis. These substances are favoured for their psychoactive properties. When tachyphylaxis sets in, these effects may not be experienced, even with double or triple the regular dose. A period of at least 2 days may be necessary to regain sensitivity.
How does Tachyphylaxis relate to Topical Steroid Withdrawal (TSW)
Topical Steroid Withdrawal refers to a spectrum of symptoms that can occur after discontinuing topical corticosteroids. These symptoms may include redness, itching, and burning skin, and often mirror the conditions for which the steroids were initially prescribed.
Tachyphylaxis is a significant factor contributing to TSW. The repeated application of topical steroids can lead to a decrease in the drug’s effectiveness due to tachyphylaxis. As a result, patients might use higher doses or more potent steroids, setting a vicious cycle. When they finally stop using the steroid, withdrawal symptoms can emerge, often exacerbated by the underlying skin condition.
Understanding the link between tachyphylaxis and TSW is crucial as it emphasizes the need for appropriate steroid use, regular monitoring, and gradual tapering. It also underscores the importance of seeking alternatives when tachyphylaxis occurs to minimize potential withdrawal effects.
One study (5) postulated that tachyphylaxis may be one of the leading causes of TSW in atopic dermatitis. The study notes that tachyphylaxis leading to TSW was more prominent in atopic dermatitis than in pruritus, despite the fact that they are both managed with steroids.
According to the study’s findings, the reduced sensitivity to topical steroids after prolonged administration may produce symptoms similar to steroid withdrawal, even while steroids are still in use. Thus, a patient may begin to experience Topical Steroid Withdrawal while still using the steroid because desensitization has occurred.